Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 217, NWS Lubbock, TX

July 10, 2016Hockley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 10, 2016, 5:02 PM CDT for Hockley County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 5:02 PM CDT (22:02 UTC)
Expired
Jul 10, 2016, 5:30 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Hockley County, TX

The radar

The Lubbock radar (KLBB), 62 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS54 KLUB 102202
SVRLUB
TXC219-102230-
/O.NEW.KLUB.SV.W.0217.160710T2202Z-160710T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
502 PM CDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOCKLEY COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 530 PM CDT

* AT 501 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PEP...OR 13
  MILES EAST OF MORTON...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  LEVELLAND...WHITHARRAL...PEP AND OPDYKE WEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3383 10258 3382 10243 3376 10216 3347 10238
      3367 10261 3376 10261
TIME...MOT...LOC 2201Z 292DEG 14KT 3375 10253 

HAIL...1.50IN
WIND...70MPH
 
$$

26
1 follow-up statement
207 
WWUS54 KLUB 102215
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
515 PM CDT SUN JUL 10 2016

TXC219-102230-
/O.CON.KLUB.SV.W.0217.000000T0000Z-160710T2230Z/
HOCKLEY TX-
515 PM CDT SUN JUL 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN HOCKLEY COUNTY...

AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF PEP...OR 12 MILES NORTHWEST OF LEVELLAND...MOVING SOUTHEAST AT 15
MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
LEVELLAND...WHITHARRAL...PEP AND OPDYKE WEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3383 10258 3382 10243 3376 10216 3347 10238
      3367 10261 3376 10261
TIME...MOT...LOC 2215Z 294DEG 13KT 3373 10249 

HAIL...1.00IN
WIND...70MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:33 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 10, 3:33 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
333 PM CDT SUN JUL 10 2016

.SHORT TERM...
Mid level high pressure in clear control of SW US weather today.
Much less in the way of cloud cover and surface temperatures near
the New Mexico border have already climbed to at or above 100
degrees with readings well into the 90s elsewhere across CWA as of
1930Z. SPC mesoanalysis indicates less CAPE and more CIN than
this time yesterday, but certainly cannot rule out a stray
thunderstorm late this afternoon or early evening, mainly favoring
the western South Plains/extreme SW Panhandle. NAM 12Z run
suggests an MCS could affect the extreme SE Panhandle very late
tonight into post-sunrise Monday morning, but has little support
from other solutions. Will continue to keep grid pops below 15%
forecast area wide as the far majority will remain dry, but
probably not everyone.

Otherwise, surface pressure trough will maintain a breezy south
wind through Monday and we will add a couple more degrees for
highs Monday under slowly expanding layer thickness, rendering all
locations near the century mark once again.  JW

.LONG TERM...
12Z models remain in agreement keeping the center of a flat ridge
centered over southern AZ/NM into northern Mexico through
Thursday. This will keep temperatures at or a degree or two above
normal through this week which will mean readings right around the
century mark. Mid-level moisture remains rather meager but hot
temperatures and deep boundary layer mixing may still produce
isolated storms mainly across the western South Plains in the late
afternoon and early evening. Too hard to pinpoint the when and
where so will keep a dry forecast going through this cycle.

One difference that has popped up in the 12Z models is the center
of the ridge is now forecast to shift to the north and east for
next weekend and the very end of this forecast cycle. As is the
usual case, there are pretty big differences between the GFS and
ECMWF on the timing of this happening. The ECMWF has the center of
the ridge centered over the forecast area for Saturday which would
mean temperatures over 100 for the forecast area, while the GFS
has the ridge breaking down thanks to a strong easterly wave
moving westward. Will have to see how the models handle this trend
as it could mean hot temperatures or cooler weather with
increasing coverage of precipitation should the easterly wave move
over the area. Again, it is too early to pinpoint what will happen
so will keep temperatures near the century mark with a dry
forecast...for now.

Jordan

&&

.LUB Watches/Warnings/Advisories...
None.
&&

13/14
Hazardous weather outlook, Jul 10, 3:58 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT SUN JUL 10 2016

TXZ021>044-112100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
358 PM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND
EVENING...PARTICULARLY ACROSS THE WESTERN SOUTH PLAINS AND EXTREME
SOUTHWEST TEXAS PANHANDLE. A FEW OF THESE STORMS COULD PRODUCE
WIND GUSTS TO 70 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:06 PM CDTSevere Thunderstorm WarningLUBHockley24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.